Wildfire, Roberts
- When
- December 23, 8:22 PM CST to December 24, 12:00 AM CST
- Where
- Roberts forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
or just east of Farm Market Road 283 southeast of the intersection with Texas Highway 70. Approximately four hundred and ten acres were burned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Kim Flowers Power Line wildfire began approximately 2022 CST about fourteen miles north northwest of Miami in north central Roberts County...or just east of Farm Market Road 283 southeast of the intersection with Texas Highway 70. Approximately four hundred and ten acres were burned. Although no structural damage and no injuries were reported...one home was saved. The cause of the wildfire was determined to be from power lines. A total of eight fire departments responded to the wildfire which was contained by 2400 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 23, 5:39 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CST TUE DEC 23 2008
.AVIATION...
THE COLD FRONT IS CURRENTLY MOVING INTO THE NORTHEAST PORTION OF THE
OK PANHANDLE AT THIS TIME AND CONTINUES TO MAKE SLOW PROGRESS TO THE
SOUTH. THIS FRONT IS EXPECTED TO ARRIVE AT KGUY JUST AFTER 00Z...KDHT
AT 04Z AND KAMA AROUND 07Z. MODELS SEEM TO BE UNDER DOING THE AMOUNT
OF VEERING OF THE LOW LEVEL WINDS BEHIND THIS FRONT SO I HAVE
INCLUDED A MORE NORTHERLY COMPONENT BEHIND THE BOUNDARY. AHEAD OF THE
FRONT...WESTERLY WINDS WILL CONTINUE TO GUST THIS EVENING. IT DOES
NOT APPEAR THAT WE WILL SEE ANY ADDITIONAL 40 KT GUSTS AT KAMA...SO
THE AVIATION WEATHER WARNING WILL BE ALLOWED TO EXPIRE AT 02Z. NORTH
WINDS OVERNIGHT WILL BACK TO THE NORTHWEST AROUND SUNRISE BEFORE
BECOMING SOUTHWESTERLY AROUND 12 KTS BY 18Z WEDNESDAY.
A FEW LOW CLOUDS MAY ACCOMPANY THIS FRONT BUT ANY LOW CIGS SHOULD BE
BRIEF AND RELATIVELY SPARSE. FOR THAT REASON...I RETAINED SCT020 AT
KDHT/KGUY WEDNESDAY MORNING BUT DID NOT INDICATED PREVAILING CIGS.
OTHERWISE...MAINLY MID/HIGH LEVEL CLOUD COVER CAN BE EXPECTED
THROUGH THE TAF PERIOD. A FEW SPRINKLES CAN ALSO BE EXPECTED THIS
EVENING...BUT THIS SHOULD REMAIN LIGHT ENOUGH TO HAVE LITTLE TO NO
IMPACT AT THE TERMINALS.
JOHNSON
&&
.PREV DISCUSSION... /ISSUED 355 PM CST TUE DEC 23 2008/
DISCUSSION...
WIND ADVISORY APPEARS TO BE PANNING OUT WELL ACROSS THE SOUTHERN
TEXAS PANHANDLE. A FEW LOCATIONS IN THE NORTHERN TEXAS PANHANDLE AND
THE OKLAHOMA PANHANDLE HAVE FLIRTED WITH ADVISORY CONDITIONS BUT HAVE
SINCE BEEN TURNED DOWN. VERY LIGHT RAIN...IF NOT MOSTLY VIRGA...IS
EVIDENT ON RADAR BUT NO ACCUMULATIONS HAVE BEEN REPORTED YET AND
RECENT TRENDS SUGGEST THIS LIGHT RAIN WILL BE SHORT LIVED. SO DECIDED
TO COVER WITH NOW CASTS AND DID NOT INSERT POPS INTO FORECAST.
COLD FRONT IS ON OUR DOORSTEP AND SHOULD BLOW THROUGH THE PANHANDLES
TONIGHT. TEMPS BEHIND THE FRONT ARE FALLING INTO THE UPPER 20 TO LOW
30S...SO ANTICIPATE A COOL MORNING TOMORROW. FURTHER...HIGH TEMPS
WILL BE LIMITED BY THE COOLER AIRMASS AND LIGHT WINDS...SO LEFT HIGH
TEMPS IN THE 40S FOR NOW WHICH IS ABOUT 5 DEGREES COOLER THAN
GUIDANCE IN SOME PLACES. AS FOR CHRISTMAS DAY...WARMING TREND
CONTINUES FROM THE GFS. FWC GUIDANCE TRIES TO KEEP THE COOLER AIR IN
PLACE WITH HIGHS STRUGGLING TO REACH THE MID 50S...WHILE THE MAV
HINTS AT UPPER 60S. ALL TIME RECORD HIGHS ON CHRISTMAS DAY IN
AMARILLO ARE IN THE LOW 70S...SO IT LOOKS LIKE A WARM DAY IS IN STORE
BUT NOT A RECORD WARM DAY. BIGGEST CONTRIBUTER TO THE WARMING WILL BE
THE DOWNSLOPE WINDS THAT HAVE PROVEN TO BE VERY EFFECTIVE AT
ADVECTING 60 DEGREE TEMPS LATELY. THE LEE SIDE TROUGH WHICH DEVELOPS
CHRISTMAS DAY IS PROGGED TO BE A BIT WEAKER THAN OUR CURRENT
LOW...BUT STILL MAV GUIDANCE PROJECTS WIND SPEEDS AT OR ABOVE 30
KNOTS. SO...INSTEAD OF A WHITE CHRISTMAS...THE PANHANDLES SHOULD
EXPERIENCE A WARM...DRY AND WINDY CHRISTMAS WHICH IS ALMOST THE SAME
THING. WILL HOLD OFF ON ANY WIND WATCHES FOR NOW...BUT WILL MONITOR
TRENDS CLOSELY.
ANOTHER FRONT THEN APPROACHING THE PANHANDLES LATE FRIDAY...BUT
APPEARS THIS FRONT WILL IMPACT THE PANHANDLES AFTER PEAK HEATING...SO
HAVE INCREASED TEMPS ON FRIDAY AS WELL. ALSO...LL MOISTURE APPEARS TO
INCREASE DURING THE EARLY MORNING ON FRIDAY WHICH COULD LEAD TO
INCREASING LOW TEMPS FROM MIDNIGHT THROUGH THE MORNING HOURS. IN THE
UPPER LEVELS...ANOTHER TROUGH WILL ACCOMPANY THE FRONT ON FRIDAY
NIGHT INTO SATURDAY...BUT SHOULD PROVIDE ANOTHER GLANCING BLOW FOR
THE PANHANDLES. IN FACT...THE TRACK OF THE NEXT LOW LOOKS VERY
SIMILAR TO THE CURRENT LOW IMPACTING THE PANHANDLES. WHICH MEANS...A
FEW SPRINKLES MAY BE POSSIBLE BUT HAVE NOT INSERTED POPS YET. AFTER
THIS LOW EXITS THE REGION...LONG TERM MODEL PROGS ARE TRENDING TO A
WESTERN US RIDGE AND AN EASTERN US TROUGH. THIS WILL KEEP THE
PANHANDLES IN A MORE NW FLOW ALOFT REGIME WITH MOST OF THE ENERGY
ALOFT STAYING TO THE EAST. EXPECTING WARMING AND DRY CONDITIONS
EXTENDING INTO NEXT WEEK.
JJB
FIRE WEATHER...
ELEVATED FIRE WEATHER CONCERNS CONTINUE THROUGH TONIGHT.
HOWEVER...WEAKER WINDS AND LOWER HIGH TEMPERATURES WILL KEEP ANY FIRE
WEATHER CONCERNS MINIMAL. INCREASING WINDS AND TEMPERATURES RETURN ON
CHRISTMAS DAY ALONG WITH CONTINUED DRY AIR. SO THE ELEVATED FIRE
WEATHER CONDITIONS WILL RETURN THROUGH FRIDAY. ANOTHER WEAK FRONT ON
SATURDAY WILL BRING COOLER AIR TO THE PANHANDLES...BUT DRY..WARM AND
WINDY CONDITIONS ARE THEN EXPECTED TO RETURN STARTING SUNDAY.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DEAF SMITH...DONLEY...GRAY...
OLDHAM...POTTER...RANDALL.
OK...NONE.
&&
24/15TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 625 PM CST TUE DEC 23 2008 OKZ001>003-TXZ001>020-241200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 625 PM CST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... GUSTY WEST WINDS WILL CONTINUE THIS EVENING. THEREFORE...CAUTION IS ADVISED ON AREA LAKES. .DAYS TWO THROUGH SEVEN... STRONG SOUTHERLY WINDS ARE EXPECTED ON CHRISTMAS DAY. THIS WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JOHNSON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139708.